Pennsylvania, 2019

Damaging Winds in Pennsylvania, June 26, 2019

June 26, 2019 · NWS CTP · 3 events in 1 county or zone

Widely scattered storms developed in a moderate CAPE, moderate shear environment across northern Pennsylvania ahead of an approaching cold front. One of the storms produce wind damage in Clinton County, PA during the late afternoon hours on June 26, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered storms developed in a moderate CAPE, moderate shear environment across northern Pennsylvania ahead of an approaching cold front. One of the storms produce wind damage in Clinton County, PA during the late afternoon hours on June 26, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 26, 1:33 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 26, 1:33 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
233 PM EDT Wed Jun 26 2019

.SYNOPSIS...

A weak cold front will push into northern Pennsylvania late
this evening. A new area of high pressure building southeast
from the Great Lakes will push a warmer and more humid airmass
toward the region for Thursday.

The warm and humid air will remain in place into the weekend
before a cold front brings some relief for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

The first echoes of the day are starting to pop from about
Wellsboro to Clearfield. They seem to be within an axis of
moderate instability with not insignificant deep layer shear.
The showers are not rotating as yet, but the RAP does analyze
some helicity.

The HRRR unsurprisingly is late to initiate convection, but
during the ensuing hours it does spark off some storms and
drops them slowly SE while weakening. This is suspect first of
all because the latest run holds of convective initiation until
between 4-5 PM. Getting a couple of hour head start could lead
to a wider area seeing the chance of rain.

Mixed layer CAPE in the RAP is in excess of 1500J along I-80.
The instability will combine with moderate shear to make an
isolated strong/gusty thunderstorm possible over my NRN zones.
This is where SPC has a Marginal Risk for SVR painted for today.

-Rap shows mid lapse rates in excess of 6C/km in place
-EHI's exceed 1 over a surprisingly big portion of NRN PA.

Outside of the storms where a few tenths of an inch of rain
could fall in a short time span, rainfall will be quite sparse.

Activity should wane quickly with the setting sun, leading to a
fair and mild overnight. Lows from the mid 50s to mid 60s will
be several deg warmer than average.

&&

.SHORT TERM /THURSDAY/...

Most of the CWA will remain dry and quite warm to hot with highs
generally in the 80s, and some SERN locations topping 90 on
Thursday. Humidity will also start to rebound which could lead
to a terrain aided diurnal shower/storm during the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday through much of Friday should be mainly dry as another
weak bubble of high pressure breaks away from the main llvl
ridge, and drifts across southern NY. This high will temporarily
push/keep the boundary over southern PA for Thursday into early
Friday. Another relatively weak cfropa will approach from the
Lower Glakes and Ohio Valley Friday. This front and a moderately
strong westerly LLJ over NW PA should be sufficient to spark
another round of strong to potentially severe thunderstorms
Friday afternoon/evening. SPC has practically the same portion
of the state painted in a Marginal Risk for severe TSRA on Day 3
(Friday through 12Z Saturday.

A stronger cold front and upper lvl trough will move across the
region on Sunday, ushering in colder and drier air. The upper
lvl trough looks to lag the sfc cold front some. This would
limit the chance of stronger storms with the cold front.

Made some minor changes to this part of the fcst package.
Enjoy the early summer weather.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

Widespread VFR is in place.

Localized restrictions are possible in scattered showers and
isolated thunderstorms this afternoon mainly north of I-80
ahead of a weak cool front. A few of the storms could produce
localized strong wind gusts and small hail.

VFR conditions, outside of some patchy early morning valley fog,
will then continue Friday.

.Outlook...

Fri-Sun...Scattered PM thunderstorms possible NW.

Mon...No Sig Wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert
AVIATION...La Corte
Hazardous weather outlook, Jun 26, 3:46 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
446 AM EDT Wed Jun 26 2019

PAZ004>006-010>012-017>019-024>027-037-041-042-045-046-049>053-
270900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
446 AM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible this afternoon and early this evening across
portions of Central and Northern Pennsylvania.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-033>036-056>059-063>066-270900-
Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
446 AM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 2:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
339 PM EDT Wed Jun 26 2019

PAZ012-041-045-046-262015-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
339 PM EDT Wed Jun 26 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND CLINTON
COUNTIES UNTIL 415 PM EDT...

At 339 PM EDT, Doppler radar indicated a strong thunderstorm over
Avis, moving southeast at 30 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Jersey Shore, Carroll, Avis, McElhattan, Collomsville, Elimsport,
Waterville, Oval and Salladasburg.

LAT...LON 4116 7694 4114 7692 4115 7694 4115 7696
      4109 7698 4108 7707 4107 7714 4104 7715
      4102 7722 4122 7746 4133 7738
TIME...MOT...LOC 1939Z 297DEG 28KT 4122 7735

KF

The radar

The State College radar (KCCX), 56 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
June 26, 2:55 PM EST
Where
Clinton County, 1 mi E of Swissdale
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.180, -77.431

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Swissdale.

Thunderstorm Wind, Clinton

When
June 26, 3:00 PM EST
Where
Clinton County, 0.77 mi W of Mc Elhattan
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.168, -77.385

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Dunnstable Township.

Thunderstorm Wind, Clinton

When
June 26, 3:05 PM EST
Where
Clinton County, 1.25 mi WNW of Avis
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.190, -77.340

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Pine Creek Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837360, 837361, 837362.